Tardive dyskinesia is a neurological syndrome caused by the long-term use of neuroleptic drugs. Neuroleptic drugs are generally prescribed for psychiatric disorders, as well as for some gastrointestinal and neurological disorders. About 20 percent of people taking antipsychotic / neuroleptic drugs for more then one year will be affected.
Tardive dyskinesia is characterized by repetitive, involuntary, purposeless movements. Features of the disorder may include grimacing, tongue protrusion, lip smacking, puckering and pursing, and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also occur. Involuntary movements of the fingers may appear as though the patient is playing an invisible guitar or piano.
Treatment - There is no standard treatment for tardive dyskinesia. Treatment is highly individualized. The first step is generally to stop or minimize the use of the neuroleptic drug. However, for patients with a severe underlying condition this may not be a feasible option. Replacing the neuroleptic drug with substitute drugs may help some patients. Other drugs such as benzodiazepines, adrenergic antagonists, and dopamine agonists may also be beneficial.
Prognosis - Symptoms of tardive dyskinesia may remain long after discontinuation of neuroleptic drugs; however, with careful management, some symptoms may improve and/or disappear with time.
Topics in Psychology
Robert C. Gates